Alert archive / Rhode Island / Areal Flood Warnings in 2008

Areal Flood Warning 2, NWS Boston/Norton, MA

August 11, 2008Kent County, Washington County, Rhode Island

NWS Boston/Norton, MA issued this areal flood warning at Aug 11, 2008, 10:06 AM EDT for Kent County, Washington County, Rhode Island. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2008, 10:06 AM EDT (14:06 UTC)
Expired
Aug 11, 2008, 4:00 PM EDT
In force
6 hr
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Flood severity
None

Counties Kent County, RI, Washington County, RI

The radar

The Boston radar (KBOX), 61 km from the middle of the area, began a volume at 14:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 2.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2008-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2008-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
263 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this areal flood warning went out at Aug 11, 8:21 AM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 11, 8:21 AM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE TAUNTON MA
821 AM EDT MON AUG 11 2008

.SYNOPSIS...
AN UPPER LEVEL LOW OVER SOUTHERN ONTARIO WILL CONTINUE TO PRODUCE
ROUNDS OF SHOWERS AND THUNDERSTORMS THROUGH EARLY TUESDAY AS IT
TRACKS SOUTH OF NEW ENGLAND. DRIER CONDITIONS SHOULD RETURN FOR MID
TO LATE WEEK.

&&

.NEAR TERM /UNTIL 3 PM THIS AFTERNOON/...

SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE TO BLOSSON OVER RHODE
ISLAND AS WELL AS THE WATERS SOUTH OF THE SOUTH COAST. THIS TREND
WILL LIKELY CONTINUE AND SPREAD NORTHWARD AS THE MORNING/EARLY
AFTERNOON PROGRESSES AS THE UPPER LOW APPROACHES. THE MAIN THREAT
WITH THE SHOWERS AND STORMS TODAY WILL BE TORRENTIAL RAINFALL
WHICH COULD PRODUCE LOCALIZED FLOODING. IF ENOUGH SURFACE HEATING
CAN DEVELOP...THIS MAY COMBINE WITH THE COOL TEMPS ALOFT TO PRODUCE
ENOUGH INSTABILTY FOR STRONG ENOUGH UPDRAFTS CAPABLE OF PRODUCING
MARGINALLY SVR HAIL. ADDITIONALLY...A VERY LOW PROBABILITY FOR AN
ISOLD TORNADO OR WATERSPOUT COULD EXIST TODAY...MAINLY ACROSS RI AND
SE MASS...OWING TO LOW LEVEL ESE WINDS /ENHANCING LOW LEVEL SHEAR/
AND LOW LCL HEIGHTS. HOWEVER...THIS IS LIKELY CONTINGIENT ON BETTER
SURFACE HEATING THAN WE ARE CURRENTLY SEEING. AGAIN...VERY LOW
PROBABILITY.

&&

.SHORT TERM /3 PM THIS AFTERNOON THROUGH 6 PM TUESDAY/...
CONTG ESSENTIAL PRIME HAZARD RISK OF FLOODING AS WRITTEN IN THE NEAR
TERM INTO THIS EVENING. THE EMPHASIS OF FLOODING MAY SHIFT INTO THE
LWM-BOS REGION DURING THE NIGHT...HIGHLY UNSTABLE NOSE OF NE JET/CNV
AND SLOW MOVING IF THE COOL POOL INDEED CAN LIGHT UP CONVECTION IN
THIS AREA DURING THE NIGHT.

TUESDAY...UNSURE IF ANY LEFTOVER EARLY CONVECTION BUT A GENERAL WIND
SHIFT TO WNW SHOULD ALLOW FOR SOME HEATING AND STILL UNSTABLE PATTERN
AND LIKELIHOOD OF AFTN CONVECTION WITH A FEW HAILERS AND G35KTS
POSSIBLE.

TEMPS/SKY/WINDS DERIVED AS LISTED IN THE NEAR TERM.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
00Z MODEL SUITE CONTINUES TO ADVERTISE A GRADUAL PATTER CHANGE OVER
THE 5-7 DAYS AS PERSISTENT TROFFING OVER THE NORTHEASTERN US GETS
REPLACED BY A BUILDING RIDGE NEXT WEEKEND INTO EARLY NEXT WEEK.
OVERALL...THE EXTENDED PORTION OF THE FORECAST DOES NOT LOOK AS WET
AS IT HAS BEEN OVER THE LAST SEVERAL DAYS.

DRY WX TUES NIGHT IS FOLLOWED BY A MOSTLY DRY WEDNESDAY...ALTHOUGH
THERE COULD BE SOME ISOLD/SCT SHOWERS AND THUNDERSTORMS AS MID LEVELS
REMAIN RELATIVELY COOL WITH CYCLONIC FLOW PERSISTING. FOR
THURSDAY...UPPER TROUGH OVER THE LAKES MEANDERS CLOSER TO NEW
ENGLAND. THEREFORE...THERE MAY BE SOME MORE SCATTERED SHOWER AND
THUNDERSTORM ACTIVITY...MAINLY DURING THE AFTERNOON AND EVENING
HOURS.

THE 00Z ECMWF CAME IN QUITE POTENT FOR THURSDAY...IE...A VERY ROBUST
SOUTHERN STREAM WAVE ACTS TO SPIN UP A RATHER STRONG SUMMERTIME
NOREASTER ALONG THE MID ATLC COAST WHICH MOVES NORTHEASTWARD AND
DOUSES SOUTHEAST NEW ENGLAND WITH HEAVY RAINS AND GUSTY WINDS. NOT
READY TO BUY THIS SOLUTION AS IT IS A FAIRLY DRASTIC CHANGE FROM
PREVIOUS RUNS. THE CURRENT THINKING IS THAT THE RESULT WILL BE MORE
LIKE THE 00Z GFS AND 12Z ECMWF SOLUTIONS...IE...A FLATTER SOUTHERN
STREAM WAVE THAT DRIVES SFC LOPRES OUT TO SEA. PERHAPS THE ECMWF WILL
SAVE IT/S 00Z SOLUTION AND BRING IT BACK IN DECEMBER. WOULD BE NICE
TO SEE THEN...

THEREAFTER...THE MODELS ARE AT ODDS WITH EACH OTHER ON HOW MUCH THE
RIDGE IN THE EAST BUILDS. WILL STRAY AWAY FROM THE 00Z ECMWF FOR NOW.
HOWEVER...GIVEN THE PERSISTENCE OF THE UPPER TROFFING IN THE NERN US
THE LAST SEVERAL WEEKS...WOULDN/T BE SURPRISED IF THE RIDGING
ADVERTISED BY THE GFS IS A BIT TOO STRONG/PREMATURE. IN ANY
EVENT...CHANCY POPS FOR SHOWERS/TSTMS FOR THE LATTER PORTION OF THE
EXTENDED WITH WARMER AND MORE HUMID CONDITIONS.

OVERALL...TEMPS IN THE EXTENDED WILL LIKELY MOVE BACK TOWARD NORMAL
LEVELS.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
GENERAL IFR CONDS WITH PATCHY LIFR SHOULD TEMPORARILY IMPROVE A CATEGORY
OR 2 DURING MIDDAY BUT DEGRADE RIGHT BACK TO WDSPRD IFR/LIFR LATE TODAY.
SCT TSTMS. NAM MOS GUIDANCE WAS A LITTLE BETTER EARLY THIS MORNING
THAN THE GFS MOS GUIDANCE ON CIGS.  SAW THIS ABOUT A WEEK AGO TOO.

TUE...BECOMING VFR WITH SCT AFTN TSTMS EEN-ORH-PYM EWD.

OUTLOOK...TUESDAY NIGHT THROUGH FRIDAY...

PERIODS OF MVFR CONDITIONS ARE LIKELY WEDNESDAY THROUGH FRIDAY...BUT
VFR CONDITIONS ARE EXPECTED FOR THE MOST PART.

&&

.MARINE...
POTENTIAL FOR SCATTERED STRONG STORMS TODAY S COAST WITH THUNDER RISK
SHIFTING TO THE E MASS WATERS THIS AFTN. A TSTM POSSIBLE TUE AFTN PYM
TO THE MERR RVR.

OTHERWISE WINDS AND SEAS PROBABLY BELOW SCA INTO TUE. INCREASING SE
FLOW MAY BRING SEAS CLOSE TO 5 FT ON OUTER SE WATERS THIS AFTERNOON.

OUTLOOK...TUESDAY NIGHT THROUGH FRIDAY... GENERALLY TRANQUIL
CONDITIONS ARE EXPECTED DURING THE LONGER TERM PORTION OF THE
FORECAST. HOWEVER...WILL HAVE TO WATCH AND SEE HOW CLOSE LOW PRESSURE
GETS TO THE COAST WHILE MOVING NORTHEASTWARD WELL SOUTHEAST OF
NANTUCKET THURSDAY. THIS COULD RESULT IN SMALL CRAFT CONDITIONS
THEN...ESPECIALLY ON THE OUTER WATERS.

&&

.HYDROLOGY...
FF POTENTIAL TODAY ALONG AND S OF A CEF-OWD LINE.

ALTHOUGH PRECIPITABLE WATER VALUES ARE NOT ESPECIALLY HIGH...MAINLY
AROUND 1.4 INCHES...LARGER SCALE PATTERN OF ANOMALOUS CLOSED LOW IS
FAVORABLE FOR AN INCREASED LOCALIZED FLASH FLOOD POTENTIAL TODAY AND
EARLY TONIGHT.

URBAN AND POOR DRAINAGE FLOODING CAN BE EXPECTED IN AREAS OF HEAVIER
RAIN. FLOOD ADVISORIES IN MY ESTIMATION ALMOST CERTAIN TO BE REISSUED
AND EXTENDED/ EXPANDED WITH EITHER A FLOOD OR FF WATCH POSSIBLE MIDDAY
AS CONVECTION EVOLVES.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...DRAG/EKSTER/JWD
NEAR TERM...EKSTER  /UPDATED AT 816 AM/
SHORT TERM...DRAG
LONG TERM...EKSTER
AVIATION...DRAG/EKSTER
MARINE...DRAG/EKSTER
Hazardous weather outlook, Aug 11, 4:32 AM EDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
432 AM EDT MON AUG 11 2008

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-120845-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
432 AM EDT MON AUG 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

FLOOD ADVISORY OR ISOLATED SMALL SCALE FLASH FLOODING /SEVERAL
COMMUNITIES/ EXPECTED AS ISOLATED THUNDERSTORMS THIS MORNING BECOME
MORE NUMEROUS THIS AFTERNOON AND ARE SLOW MOVING.

MOST FAVORED REGION FOR FLOODING RAINS...URBAN CENTERS AND HILLY
TERRAIN...EXTENDS FROM THE EAST SLOPES OF THE BERKSHIRES EAST
SOUTHEASTWARD ACROSS HARTFORD SPRINGFIELD TO THE STATE OF RHODE
ISLAND AND INTERIOR SOUTHEAST MASSACHUSETTS AS WELL AS THE WORCESTER
HILLS. POWER OUTAGES FROM LIGHTNING STRIKES ARE LIKELY THIS
AFTERNOON. THERE SHOULD BE REPORTS OF HAIL THIS AFTERNOON AND
POSSIBLY ISOLATED DAMAGING WIND GUSTS IN THE FLOOD PRODUCING
THUNDERSTORM REGION.

SHOWERS OF VERY HEAVY FLOOD PRODUCING RAIN WITH ISOLATED THUNDER MAY
CONTINUE WELL INTO THE NIGHT...MAINLY EASTERN MASSACHUSETTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS WITH HAIL AND GUSTY WINDS ARE LIKELY TUESDAY
AFTERNOON...MAINLY THE MONADNOCKS AND WORCESTER HILLS TO NORTHERN
RHODE ISLAND AND EASTERN MASSACHUSETTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN NOON AND 8 PM TODAY.

ANZ230>237-250-254-255-120845-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
432 AM EDT MON AUG 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS IN THE SOUTH COASTAL WATERS EARLY THIS MORNING
MAY BECOME MORE NUMEROUS THIS AFTERNOON...SEVERAL WITH POTENTIAL TO
PRODUCE WIND GUSTS TO 35 KNOTS...FREQUENT LIGHTNING AND HAIL.

THE RISK OF THUNDERSTORMS SHOULD LIFT NORTHWARD INTO THE EASTERN
MASSACHUSETTS WATERS TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE EXPECTED TUESDAY AFTERNOON IN THE EASTERN
MASSACHUSETTS COASTAL WATERS FROM PLYMOUTH NORTHWARD AND POSSIBLY
NARRAGANSETT AND CAPE COD BAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DRAG

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 12:16 AM EDTAreal Flood AdvisoryBOXHampden, Norfolk, Worcester5 hr
Aug 11, 8:08 AM EDTSpecial Marine WarningBOX22 min
Aug 11, 9:57 AM EDTSpecial Marine WarningBOX33 min
Aug 11, 10:30 AM EDTSpecial Marine WarningBOX30 min
Aug 11, 10:55 AM EDTAreal Flood AdvisoryBOXBristol, Plymouth3 hr
Aug 11, 11:47 AM EDTSpecial Marine WarningBOX58 min
Aug 11, 11:56 AM EDTSevere Thunderstorm WarningBOXBristol, Plymouth34 min
Aug 11, 12:00 PM EDTAreal Flood AdvisoryBOXBristol, Norfolk, Plymouth3 hr
Aug 11, 1:14 PM EDTFlash Flood WatchBOXBristol, Essex, Franklin, Hampden, Hampshire, Middlesex and 4 more15 min
Aug 11, 1:34 PM EDTFlash Flood WatchBOXBristol, Essex, Franklin, Hampden, Hampshire, Middlesex and 4 more8 hr
Aug 11, 2:22 PM EDTAreal Flood AdvisoryBOXBristol3 hr
Aug 11, 4:22 PM EDTSpecial Marine WarningBOX53 min
Aug 11, 4:32 PM EDTAreal Flood AdvisoryBOXHampden, Hampshire3 hr
Aug 11, 4:52 PM EDTFlash Flood WarningBOXFranklin, Hampden, Hampshire23 min
Aug 11, 5:11 PM EDTSpecial Marine WarningBOX64 min
Aug 11, 5:46 PM EDTAreal Flood AdvisoryBOXFranklin, Hampden, Hampshire3 hr
Aug 11, 6:39 PM EDTAreal Flood AdvisoryBOXBarnstable, Bristol, Dukes, Plymouth3 hr
Aug 11, 7:31 AM EDTAreal Flood AdvisoryBOXKent, Washington3 hr
Aug 11, 5:16 PM EDTFlash Flood WarningBOXKent, Providence, Washington119 min
Aug 11, 4:09 PM EDTAreal Flood AdvisoryBOXCapitol Planning Region, Northeastern Connecticut Planning Region3 hr

Nearby

Areal Flood Warnings in Rhode Island, 2008Every areal flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.